En español l Your lower back aches. Your head is pounding. The knee you hurt skiing is acting up, so you reach for an over-the-counter painkiller. No big deal, right?
It turns out that more than 450 drugs (some prescription only, others over the counter) can wreak havoc on hearing. These ototoxic medications — a term that literally means poison for the ears — are particularly risky for older adults.
"People need to know not only what types of medications cause ototoxic hearing loss, but also that combining medications, taking them in higher doses than prescribed or taking them over a long period of time can lead to problems," says Sharon G. Curhan, a physician and clinical researcher at Brigham and Women's Hospital in Boston. Doctors still don't understand exactly why these medications hurt hearing, but they suspect that damage to the hair cells or blood vessels inside the inner ear may be to blame.
If you're taking any of the following, here's what you need to know.
Aspirin is a very safe drug, but it's not harmless. Unfortunately, people tend to reach for it every time they have even a minor ache or pain. While experts have long known that high doses of aspirin can damage hearing, they've recently discovered that even moderate doses can be ototoxic. Ditto for other nonsteroidal anti-inflammatory drugs such as naproxen (Aleve), ibuprofen (Advil) and diclofenac (Voltaren).
Fluoroquinolones such as Cipro and Levaquin are prescribed too often for bronchitis or sinus infections, when they should be reserved for the most intractable bugs, experts say. Also: The "mycin" family — gentamicin, erythromycin, vancomycin and neomycin — can be harmful.
Antidepressants and anti-anxiety agents
Drugs such as Prozac, Elavil, Zoloft, Paxil and Celexa have been linked to tinnitus. Caffeine, alcohol and nicotine may exacerbate the problem.
4 Ways to Protect Yourself
1. Be sure your doctor knows exactly what medications you take. Combinations of over-the-counter products and herbal supplements may damage your hearing. "Some people take several medications, all prescribed by different doctors," notes Ross J. Roeser, executive director emeritus of the audiology program at the University of Texas at Dallas Callier Center for Communication Disorders. "Unless you're clear about what you're taking, a doctor has no way of knowing if any new drug will increase the possibility for the hearing loss."
2. Ask about side effects. Many medications have benefits with short-term use under medical supervision. Some are lifesaving. "Still, it can't hurt to ask if another drug might work just as well," says Roeser.
3. Recognize early signs of trouble. Ringing or buzzing in your ears — or a worsening of tinnitus if you already have it — is the first sign. Other symptoms include hyperacusis, a condition in which loud noises are extremely painful; dizziness; or difficulty hearing in a crowded room. Once the drugs are stopped, tinnitus may recede over time. However, never stop taking a drug before first checking with your physician.
4. Opt for nondrug alternatives. Don't reach for a pill at the first sign of pain, advises Neil G. Bauman, director of the Center for Hearing Loss Help in Stewartstown, Pa. Tight back? Do those stretches or yoga poses that you know you should be doing every day. Headache? Learn mindfulness techniques to dial down stress. Try acupuncture for that arthritic knee.
Doctors suspect that drugs such as Lasix (furosemide), Bumex (bumetanide) and Demadex (torsemide) — prescribed most commonly for heart failure or kidney problems — damage blood vessels in the inner ear, interfering with signals traveling over the auditory nerve to the brain.
Cisplatin (Platinol) and vincristine (Oncovin) — used to treat bladder, ovarian and testicular cancers — may damage the delicate inner ear structures and cause temporary or permanent hearing loss, tinnitus, balance problems and dizziness.
Margery D. Rosen is a freelance writer for AARP Health.
Discounts & Benefits
Next ArticleRead This